Sticky Blood-Hughes Syndrome Support
8,432 members8,588 posts

Gabapentin

Hi, I’ve been prescribed gabapentin 200mg p/day to be taken at night. He said it was for nerve pain, even though I told him I’ve got bone pain in my hips and knees and the pain shots up and down both my legs. I had a bad car crash many years ago and have lots of damaged nerves in my left leg which mean I have v limited feeling in my left leg. Tried explaining both legs were as bad! I’ll give it a go. Are there any side effects from taking drug whilst taking acenocoumarol, plaquenil, statins, folic acid, vit d, lamotrigine? Can anyone help me please

Lynzy

14 Replies
oldestnewest

Hi, not tried myself but have heard from others that it has helped.

Infuriating when doctors dont understand or listen to you - try, nothing to lose.

Ive attached a link that will enable you to put in drugs and it will tell you any contra indications.

drugs.com/drug-interactions...

Reply

Thanks, will do

Reply

Hi i would think gabapentin will help a little and in time can be increased. I didnt feel any benefit when i was on low levels 100mg 4 times a day but it is one of those drugs which has to be gradually increased. You cant start it on a high level from what i have read. The cause of your pain may be bone damage or bone related but the pain is being sent along nerves to your brain and gabapentin helps to numb the signals. At first it didnt help me at all but as it got gradually increased it did. I am now (6 months later) on 600mg 3 times a day. I have very few side effects.

I have herniated discs in my neck and as a result of the bones being out of place they are pressong on my nerves causing pain in my arms and neck. I hope this helps a little if you have any other questions about ie side effects or levels dont hesitate to ask. Take care and i hope you soon get some relief.

I dont know many of the drugs you are on but vit d and folic acid with gabapentin is fine. But your dr hopefully will have checked for other contraindications.

Reply

Sorry to hear, you have bad pain, have you checked your B12 levels of late? This can be relevant to nerve pain. MaryF

Reply

Hi Mary, that and everything else tested for and all normal and well within levels. Dr breen was worried it may be that but it’s fine. Ive had horrible pains in both legs for 2 years. She had X-rays done while I was at guys and I’ve got arthritis in my pelvis from a road crash many years ago, so suggested I see my gp for better pain relief than I was getting. Ive got the lidocaine patches so I’ll have to see how it goes. I just can’t tolerate the co-proxomol anymore and it gives me a headache. Not a good thing combined with 2 past stroke, lots of tia’s and epilepsy really. Thanks for the advice

Reply

Hi Lynzy - I take 2400 ml a day of the Gaba also Tizanidine - Baclofen -Pravastatin - and 2 strong pain killers - niacin -Vit-plaquenil -Jantoven { anti's } and the Gaba takes a while slow increases to reach max dose .And i have no problem with it but some on here do

Reply

Hi Linzy, I have had pain management doctors talk to me about trying gabapentine and progabaline, not sure that's how you spell it tho and also something called topiramate, again not sure of the spelling.

As far as I'm aware all of them are good for nerve pain but having spoken with someone who takes gabapentine (a nurse I see regularly in the transport lounges at Guy's and St Thomas Hospital, who has very debilitating lower back pain, (which is bone pain rather than soft tissue), said it's really helped her pain and she was on crazy amounts of morphine prior taking it. I think it really is a case of trial and error because what suits one person won't suit another.

Do you mind me asking how the lidocaine patches work for you? I really need to get off all opiates as they play havoc with my digestive system and cause terrible constipation. I use ibuprofen gel 10% all over my body and a natural pain cream on my joints as this helps with my stiffness and inflammation too.

Reply

They work well as a quick fix. I got used to them being in the same place so not as effective after a while. The pain I have is really deep inside my hips knees and lower spine and it doesn’t radiate that far for me. You wear them 12hrs on and 12 hours off.

1 like
Reply

Hi Lynzy, Sorry for the late response and thank you for your reply. I'm actually in hospital at the moment after having an operation and have been left in the most excruciating pain I have ever known in my life. The pain team thought that my regular daily MST morphine tablets, amitriptyline tablets and liquid morphine were what I was being given on the ward for my post operation pain and so all I was given for my post op pain was paracetamol and a little extra liquid morphine than I might use on bad day at home. After spending five days in the most acute pain imaginable, the pain team actually came see me on the ward and realised that the ward had given them the incorrect info. I have just had a lidocaine patch put on my abdomen fifteen minutes ago and I'm not sure what I make of it yet. At first I thought it made my skin feel like it was burning but in all honesty my pain is so severe and it's a hot burning pain like when my appendix was removed only on both sides of my abdomen. Having realised the wards mistake and theirs really as you would think they would have checked, my regular MST dose was put up, as was the liquid morphine dose and I finally got the laxitives I've been asking for since I was admitted, to counteract the extra morphine.

As I've been typing this I can feel the patch starting to work, I'm super slow at typing as can't seem to focus, probably the drugs. Once I'm over this op and please god my heart rates are down I will go and see the chronic pain team and look into the topiramate and gabapentine. I would be very interested to know how you get on, I really hope that it works for you. Just out of interest have you tried using ibuprofen gel? I use the 10% gel and find that it really gets into my joint pain and inflammation? Claire ☺️

Reply

An aside, I tried to have gabapentin refilled by the pharmacy using their automated phone system so I could pick it up on a Saturday. The official refill date was the following Wednesday. When I arrived to pick it up, I was informed they could no longer refill sooner than 2 days before the refill date and I left without it. The US is now treating it like a narcotic, apparently. It's the number 2 drug store in the country and they said they'd been instructed by the DEA to treat it as such. Ridiculous.

Reply

It is treated as a narcotic in Canada

It does do what the doctors prescribe it for, to block your pain, but remember, You can not stop the drug cold turkey.

If you choose to come off the drug you will have to wean yourself off the drug overtime in increments

Reply

Thank you everyone for all your advice it’s much appreciated. I got sleep last night but sadly no pain relief. Ive felt terrible all day being drowsy, blurred and double vision and really unsteady on my legs, and a reduced use of my left arm. I’m waiting for my neurologist to contact me with a yes or no to continue with it, but I won’t be taking it again until he says I should.

Reply

How many autoimmun illnesses do you have?

Best wishes from Kerstin in Stockholm

Reply

I have aps, lupus sle, factor v Leiden, mitral valve disease and temporal lobe epilepsy. The mitral valve disease is a consequence of aps and sle. The epilepsy is from scar tissue growth at the site of a past tia. There’s other stuff to worry about but I wouldn’t like to bore you.

Reply

You may also like...